Skip to main content Accessibility help

An Endpoint Alexandrov Bakelman Pucci Estimate in the Plane

  • Stefan Steinerberger (a1)


The classical Alexandrov–Bakelman–Pucci estimate for the Laplacian states

$$\begin{eqnarray}\max _{x\in \unicode[STIX]{x03A9}}|u(x)|\leqslant \max _{x\in \unicode[STIX]{x2202}\unicode[STIX]{x03A9}}|u(x)|+c_{s,n}\text{diam}(\unicode[STIX]{x03A9})^{2-\frac{n}{s}}\Vert \unicode[STIX]{x0394}u\Vert _{L^{s}(\unicode[STIX]{x03A9})},\end{eqnarray}$$
where $\unicode[STIX]{x03A9}\subset \mathbb{R}^{n}$ , $u\in C^{2}(\unicode[STIX]{x03A9})\cap C(\overline{\unicode[STIX]{x03A9}})$ and $s>n/2$ . The inequality fails for $s=n/2$ . A Sobolev embedding result of Milman and Pustylnik, originally phrased in a slightly different context, implies an endpoint inequality: if $n\geqslant 3$ and $\unicode[STIX]{x03A9}\subset \mathbb{R}^{n}$ is bounded, then
$$\begin{eqnarray}\max _{x\in \unicode[STIX]{x03A9}}|u(x)|\leqslant \max _{x\in \unicode[STIX]{x2202}\unicode[STIX]{x03A9}}|u(x)|+c_{n}\Vert \unicode[STIX]{x0394}u\Vert _{L^{\frac{n}{2},1}(\unicode[STIX]{x03A9})},\end{eqnarray}$$
where $L^{p,q}$ is the Lorentz space refinement of $L^{p}$ . This inequality fails for $n=2$ , and we prove a sharp substitute result: there exists $c>0$ such that for all $\unicode[STIX]{x03A9}\subset \mathbb{R}^{2}$ with finite measure,
$$\begin{eqnarray}\max _{x\in \unicode[STIX]{x03A9}}|u(x)|\leqslant \max _{x\in \unicode[STIX]{x2202}\unicode[STIX]{x03A9}}|u(x)|+c\max _{x\in \unicode[STIX]{x03A9}}\int _{y\in \unicode[STIX]{x03A9}}\max \left\{1,\log \left(\frac{|\unicode[STIX]{x03A9}|}{\Vert x-y\Vert ^{2}}\right)\right\}|\unicode[STIX]{x0394}u(y)|dy.\end{eqnarray}$$
This is somewhat dual to the classical Trudinger–Moser inequality; we also note that it is sharper than the usual estimates given in Orlicz spaces; the proof is rearrangement-free. The Laplacian can be replaced by any uniformly elliptic operator in divergence form.



Hide All
[1] Adams, D., A sharp inequality of J. Moser for higher order derivatives . Ann. of Math. 128(1988), 385398.
[2] Aleksandrov, A. D., Certain estimates for the Dirichlet problem . Dokl. Akad. Nauk SSSR 134(1961), 10011004; transl. Soviet Math. Dokl. 1 (1961), 1151–1154.
[3] Aleksandrov, A. D., Uniqueness conditions and bounds for the solution of the Dirichlet problem . Vestnik Leningrad. Univ. Ser. Mat. Meh. Astronom. 18(1963), 529.
[4] Aleksandrov, A. D., The impossibility of general estimates for solutions and of uniqueness for linear equations with norms weaker than in L n . Vestnik Leningrad Univ. 21(1966), 510. Amer. Math. Soc. Translations 68(1968), 162–168.
[5] Aronson, D. G., Non-negative solutions of linear parabolic equations . Ann. Scuola. Norm. Sup. Pisa 22(1968), 607694.
[6] Astala, K., Iwaniec, T., and Martin, G., Pucci’s conjecture and the Alexandrov inequality for elliptic PDEs in the plane . J. Reine Angew. Math. 591(2006), 4974.
[7] Bakelman, I. J., On the theory of quasilinear elliptic equations . Sibirsk. Mat. Z̆. 2(1961), 179186.
[8] Bastero, J., Milman, M., and Ruiz, F., A note on L (, q) spaces and Sobolev embeddings . Indiana Univ. Math. J. 52(2003), 12151230.
[9] Biswas, A and Lörinczi, J., Maximum principles and Aleksandrov-Bakelman-Pucci type estimates for non-local Schrödinger equations with exterior conditions. 2017. arxiv:1711.09267.
[10] Brezis, H. and Wainger, S., A note on limiting cases of Sobolev embeddings and convolution inequalities . Comm. Partial Differential Equations 5(1980), 773789.
[11] Cabré, X., On the Alexandroff-Bakelman-Pucci estimate and the reversed Hölder inequality for solutions of elliptic and parabolic equations . Comm. Pure Appl. Math. 48(1995), 539570.
[12] Cabré, X., Isoperimetric, Sobolev, and eigenvalue inequalities via the Alexandroff-Bakelman-Pucci method: a survey . Chin. Ann. Math. Ser. B 38(2017), 201214.
[13] Caffarelli, L. and Cabré, X., Fully nonlinear elliptic equations. American Mathematical Society Colloquium Publications, 43, American Mathematical Society, Providence, RI, 1995.
[14] Cassani, D., Ruf, B., and Tarsi, C., Best constants in a borderline case of second-order Moser type inequalities . Ann. Inst. H. Poincaré Anal. Non Linéaire 27(2010), 7393.
[15] Cianchi, A., Symmetrization and second-order Sobolev inequalities . Ann. Mat. Pura Appl. 183(2004), 4577.
[16] Cianchi, A. and Maz’ya, V., Sobolev inequalities in arbitrary domains . Adv. Math. 293(2016), 644696.
[17] Gilbarg, D. and Trudinger, N., Elliptic partial differential equations of second order . Grundlehren der Mathematischen Wissenschaften . Springer, 1983.
[18] Grafakos, L., Classical Fourier analysis. . Graduate Texts in Mathematics . Springer, New York, 2008.
[19] Han, Q. and Lin, F., Elliptic partial differential equations . Courant Lecture Notes in Mathematics . American Mathematical Society, Providence, RI, 1997.
[20] Jost, J., Partial differential equations. Graduate Texts in Mathematics, 214, Springer-Verlag, New York, 2002.
[21] Lierl, J. and Steinerberger, S., A local Faber-Krahn inequality and applications to Schrodinger’s equation . Comm. Partial Differential Equations 43(2018), 6681.
[22] Milman, M. and Pustylnik, E., On sharp higher order Sobolev embeddings . Comm. Contemp. Math. 6(2004), 495511.
[23] Milman, M., BMO: oscillations, self-improvement, Gagliardo coordinate spaces, and reverse Hardy inequalities. In: Harmonic analysis, partial differential equations, complex analysis, Banach spaces, and operator theory. 1, Assoc. Women Math. Ser. Assoc. Women Math. Ser., 4, Springer, 2016, 233–274.
[24] Milman, M., Addendum to: BMO: oscillations, self improvement, Gagliardo coordinate spaces and reverse Hardy inequalities. 2018. arxiv:1806.08275.
[25] Moser, J., A sharp form of an inequality by N. Trudinger . Indiana Univ. Math. J. 20(1970/71), 10771092.
[26] Pérez Làzaro, F., A note on extreme cases of Sobolev embeddings . J. Math. Anal. Appl. 320(2006), 973982.
[27] Pucci, C., Limitazioni per soluzioni di equazioni ellittiche . Ann. Mat. Pura Appl. 74(1966), 1530.
[28] Pucci, C., Operatori ellittici estremanti . Ann. Mat. Pura. Appl. (4) 72(1966), 141170.
[29] Rachh, M. and Steinerberger, S., On the location of maxima of solutions of Schroedinger’s equation . Comm. Pure Appl. Math 71(2018), 11091122.
[30] Steinerberger, S., Lower bounds on nodal sets of eigenfunctions via the heat flow . Comm. Partial Differential Equations 39(2014), 22402261.
[31] Talenti, G., Elliptic equations and rearrangements . Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 3(1976), 697718.
[32] Trudinger, N., On imbeddings into Orlicz spaces and some applications . J. Math. Mech. 17(1967), 473483.
[33] Tso, K., On an Aleksandrov-Bakelman type maximum principle for second-order parabolic equations . Comm. Partial Differential Equations 10(1985), 543553.
[34] Xiao, J. and Zhai, Zh., Fractional Sobolev, Moser-Trudinger Morrey-Sobolev inequalities under Lorentz norms. Problems in mathematical analysis . J. Math. Sci. (N.Y.) 166(2010), 357376.
MathJax is a JavaScript display engine for mathematics. For more information see


MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed